Maine, 2011Flash Flooding in Maine, August 28, 2011
August 28, 2011 · NWS GYX · 10 events in 2 counties and zones
Tropical Storm Irene moving north through western New England produced very heavy rain across western Maine. Flash flooding in the northwestern part of the state resulted in over a million dollars in damages to roads and bridges in Oxford and Franklin Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.4 million
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Irene moving north through western New England produced very heavy rain across western Maine. Flash flooding in the northwestern part of the state resulted in over a million dollars in damages to roads and bridges in Oxford and Franklin Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 28, 12:30 PM EST, 30 minutes earlier.
Area forecast discussion, Aug 28, 12:30 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
130 PM EDT SUN AUG 28 2011
.SYNOPSIS...
IRENE WILL CONTINUE TO MOVE NORTH NORTHEAST UP THE EAST COAST
TODAY... CROSSING NORTHERN NEW ENGLAND TONIGHT. THIS WILL GIVE US
HEAVY RAIN ALONG WITH STRONG GUSTY WINDS THROUGH MUCH OF TONIGHT.
HIGH PRESSURE WILL BUILD IN MONDAY THROUGH TUESDAY MORNING. A COLD
FRONT WILL CROSS THE REGION TUESDAY AFTERNOON AND EVENING. HIGH
PRESSURE WILL RETURN FOR WEDNESDAY THROUGH FRIDAY WITH LOW
PRESSURE FORMING OFF THE MID ATLANTIC COAST.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
AS OF 11 AM...THE CENTER OF IRENE WAS LOCATED OVER WESTCHESTER
COUNTY IN THE LOWER HUDSON VALLEY OF NEW YORK AND CONTINUES TO
MOVE NORTHWARD. HEAVY RAIN BANDING CONTINUES ACROSS ALL THE THE
CWA...WITH HOURLY RAINFALL RATES NEAR 2 INCHES AT TIMES. WINDS
CONTINUE TO INCREASE AS IRENE MOVES NORTHWARD...WITH FREQUENT
GUSTS ABOVE 40 KT STARTING TO BE OBSERVED IN THE SOUTHERN PART OF
THE CWA. THESE WILL ONLY INCREASE GOING FORWARD INTO THE
AFTERNOON.
THE COMBINATION OF HEAVY RAINS AND TROPICAL STORM FORCE WINDS WILL
UNDOUBTEDLY BE THE CAUSE FOR A MARKED INCREASE IN POWER OUTAGES AS
THE AFTERNOON PROGRESSES. STRONGEST GUSTS WILL BE FOUND IN HEAVY
RAIN BANDS. THE FORECAST REMAINS ON TRACK WITH THE WORST OF THE
CONDITIONS OCCURRING THIS AFTERNOON AND EVENING.
A BURST OF WESTERLY WIND GUSTS OF AT LEAST 40 KT IS ALSO EXPECTED
THIS EVENING /PERHAPS AS LATE AS 2 AM/ AFTER THE CENTER OF IRENE
PASSES AND WE DRY SLOT.
THE TORNADO THREAT IS NON-ZERO WITH ISOLATED TORNADOES POSSIBLE
THIS AFTERNOON. FLOOD THREAT REMAINS.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH 6 PM MONDAY/...
IRENE CROSSES
NORTHERN NEW ENGLAND TNGT AND HEADS THRU ERN CANADA ON MONDAY AS
HIGH PRES BUILDS INTO NEW ENGLAND. STRONG GUSTY WINDS AND HEAVY
RAIN END FAIRLY QUICKLY MONDAY NGT AS THE STORM GOES BY. PRCP
DROPS OFF MORE QUICKLY SUNDAY NGT WITH WINDS SHIFTING FROM A MORE
EASTERLY DIRECTION TO A MORE WESTERLY DIRECTION AS THE STORM GOES
BY WITH WINDS DROPPING OFF EARLY MONDAY. MONDAY SHOULD BE A NICE
LATE SUMMER DAY WITH PLENTY OF SUNSHINE, WARM TEMPS AND
COMFORTABLE DEW POINT TEMPS.
GENERALLY USED GFS40, A BLEND OF MAV/MET MOS AND RFC QPF FOR THE
SHORT TERM...THOUGH DID INCREASE QPF AMOUNTS SOMEWHAT.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRES MOVES OUT TO SEA MONDAY NGT AND TUESDAY MORNING WITH A
WEAK CD FNT MOVING THRU TUESDAY AFTERNOON AND EVENING WITH A SLGT
CHC TO CHC OF -SHRA MAINLY ACROSS MORE NRN ZONES. THIS FNT MOVES E
OF THE REGION WITH HIGH PRES RETURNING FOR WEDNESDAY THRU FRIDAY.
THIS SHOULD GIVE US FAIR WX...HOWEVER AN UPR LVL CUTOFF AND SFC
LOW FORM TO THE SE AND MAY BE JUST CLOSE ENOUGH TO SPREAD SOME
CLOUDS AND MAYBE SOME PRCP INTO THE FCST AREA...THOUGH AT THIS
TIME MODELS KEEP US MOSTLY DRY. A FNT APPROACHES ON SATURDAY AND
MAY BRING ISOLD TO SCT SHRA LATE SATURDAY AND SATURDAY NGT.
GENERALLY USED GFS40, A BLEND OF MAV/MET MOS AND HPC QPF FOR
MONDAY NGT AND TUESDAY THEN USED GMOS FOR THE REST OF THE LONG
TERM FCST.
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
TROPICAL STORM IRENE WILL CONTINUE TO MOVE NORTH ACROSS NEW ENGLAND.
THE STORM HAS INCREASED IN SPEED. AS A RESULT...IFR CONDITIONS WILL
GRADUALLY IMPROVE OVER THE NEXT SEVERAL HOURS TO MVFR. SHOULD SEE
VFR CONDITIONS AFTER 06Z IN MANY LOCATIONS. THE EXCEPTION IS LEB
WHERE IFR CONDITIONS ARE EXPECTED. WINDS AND LOW LEVEL WIND SHEAR
WILL CONTINUE TO BE A FACTOR UNTIL THE STORM EXITS THE REGION.
LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...COLD FRONT MAY BRING
SOME SHOWERS AND MVFR CONDITIONS LATER IN THE PERIOD.
&&
.MARINE...
SHORT TERM /TODAY THROUGH MONDAY/...WILL UPDATE TO INPUT LATEST
OBSERVED DATA. ONLY MINOR CHANGES, IF ANY. TROPICAL STORM WARNING
TODAY THRU TNGT THEN WINDS AND SEAS ABATE ON MONDAY...THOUGH IT
WILL TAKE QUITE SOME TIME FOR SEAS TO SUBSIDE. SEAS OF 20 TO 25 FT
LIKELY BY TNGT ON THE OCEAN WITH UP TO 15 FT POSSIBLE IN THE BAYS.
LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...GENERALLY A QUIET
PERIOD ONCE SEAS SUBSIDE BELOW SCA LEVELS.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...TROPICAL STORM WARNING FOR MEZ007>009-012>014-018>028.
FLOOD WATCH THROUGH LATE TONIGHT FOR MEZ007>009-012>014-
018>028.
NH...TROPICAL STORM WARNING FOR NHZ001>010-013-014.
FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ001>010-013-014.
MARINE...TROPICAL STORM WARNING FOR ANZ150>154.
&&
NEAR TERM...EKSTER
AVIATION...BIELINSKIHazardous weather outlook, Aug 28, 10:11 AM EST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1111 AM EDT SUN AUG 28 2011
MEZ007>009-012>014-018>028-NHZ001>010-013-014-291515-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
1111 AM EDT SUN AUG 28 2011
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-291515-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
1111 AM EDT SUN AUG 28 2011
...TROPICAL STORM WARNING IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
TROPICAL STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 28, 10:23 AM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1123 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 AM NON-TSTM WND DMG EPPING 43.03N 71.07W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
RT. 27 CLOSED TREES DOWN
&&
EVENT NUMBER GYX1100403
MCLocal storm report, Aug 28, 10:24 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAY ME
1124 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM NON-TSTM WND DMG ALLENSTOWN 43.16N 71.41W
08/28/2011 MERRIMACK NH EMERGENCY MNGR
&&
CORRECTED EVENT
EVENT NUMBER GYX1100400
MCLocal storm report, Aug 28, 10:33 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1133 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM NON-TSTM WND DMG NEWMARKET 43.08N 70.94W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
ROADS CLOSED... TREES DOWN
&&
EVENT NUMBER GYX1100404
MCLocal storm report, Aug 28, 10:34 AM EST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1134 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM NON-TSTM WND DMG BRISTOL 43.59N 71.74W
08/28/2011 GRAFTON NH EMERGENCY MNGR
ROADS CLOSED... TREES DOWN ON WIRES
&&
EVENT NUMBER GYX1100405
MCLocal storm report, Aug 28, 10:35 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
1135 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1134 AM NON-TSTM WND DMG LOUDON 43.29N 71.47W
08/28/2011 MERRIMACK NH EMERGENCY MNGR
HARDY RD CLOSED... TREES ON WIRES
&&
EVENT NUMBER GYX1100406
MCLocal storm report, Aug 28, 10:36 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAY ME
1136 AM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 AM NON-TSTM WND DMG NEWMARKET 43.08N 70.94W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
ROADS CLOSED... TREES DOWN
1047 AM FLOOD ENFIELD 43.64N 72.14W
08/28/2011 GRAFTON NH EMERGENCY MNGR
SMITH POND RD WASHED OUT
1050 AM TSTM WND DMG NEWTON 42.87N 71.03W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
POND RD CLOSED TREES DOWN
1120 AM NON-TSTM WND DMG ALLENSTOWN 43.16N 71.41W
08/28/2011 MERRIMACK NH EMERGENCY MNGR
1121 AM TSTM WND DMG STRATHAM 43.02N 70.91W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
DEPOT RD CLOSED... TREES ON WIRES
1122 AM NON-TSTM WND DMG EPPING 43.03N 71.07W
08/28/2011 ROCKINGHAM NH EMERGENCY MNGR
RT. 27 CLOSED TREES DOWN
1134 AM NON-TSTM WND DMG BRISTOL 43.59N 71.74W
08/28/2011 GRAFTON NH EMERGENCY MNGR
ROADS CLOSED... TREES DOWN ON WIRES
1134 AM NON-TSTM WND DMG LOUDON 43.29N 71.47W
08/28/2011 MERRIMACK NH EMERGENCY MNGR
HARDY RD CLOSED... TREES ON WIRES
&&
EVENT NUMBER GYX1100404 GYX1100407 GYX1100402 GYX1100400 GYX1100401
GYX1100403 GYX1100405 GYX1100406
MCFlash Flood, Franklin
- When
- August 28, 1:00 PM EST to 9:00 PM EST
- Where
- Franklin County, 5.5 mi SSE of Rangeley to 5.73 mi WNW of Madrid
- Cause
- Heavy Rain / Tropical System
- Property damage
- $61,000
- Reported by
- Emergency Manager
- Coordinates
- 44.903, -70.569
Heavy rain from Tropical Storm Irene resulted in flash flooding in Sandy River Plantation.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, Andover to 3.31 mi N of South Andover
- Cause
- Heavy Rain / Tropical System
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 44.630, -70.730
Heavy rain from Tropical Storm Irene resulted in flash flooding in Andover.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, Bryon to 0.95 mi W of Byron
- Cause
- Heavy Rain / Tropical System
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 44.720, -70.620
Heavy rain from Tropical Storm Irene resulted in flash flooding in Byron.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, Peru to 1.37 mi NE of Peru
- Cause
- Heavy Rain / Tropical System
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 44.500, -70.400
Heavy rain from Tropical Storm Irene resulted in flash flooding in Peru.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, Roxbury to 1.36 mi S of Roxbury
- Cause
- Heavy Rain / Tropical System
- Property damage
- $27,000
- Reported by
- Emergency Manager
- Coordinates
- 44.670, -70.580
Heavy rain from Tropical Storm Irene resulted in flash flooding in Roxbury.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, Rumford to 1.23 mi SSW of (Rum)rumford
- Cause
- Heavy Rain / Tropical System
- Property damage
- $330,000
- Reported by
- Emergency Manager
- Coordinates
- 44.550, -70.530
Heavy rain from Tropical Storm Irene resulted in flash flooding in Rumford.
Flash Flood, Oxford
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Oxford County, 1.14 mi ENE of Bryant Pond to 1.91 mi E of Bryant Pond
- Cause
- Heavy Rain / Tropical System
- Property damage
- $23,000
- Reported by
- Emergency Manager
- Coordinates
- 44.388, -70.610
Heavy rain from Tropical Storm Irene resulted in flash flooding in Woodstock.
Flash Flood, Franklin
- When
- August 28, 1:30 PM EST to 9:00 PM EST
- Where
- Franklin County, Phillips to 1.66 mi NE of Phillips Raymond Arp
- Cause
- Heavy Rain / Tropical System
- Property damage
- $181,000
- Reported by
- Emergency Manager
- Coordinates
- 44.820, -70.330
Heavy rain from Tropical Storm Irene resulted in flash flooding in Phillips.
Flash Flood, Franklin
- When
- August 28, 2:00 PM EST to 9:00 PM EST
- Where
- Franklin County, Carrabassett to 2.29 mi SW of Carrabassett
- Cause
- Heavy Rain / Tropical System
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 45.080, -70.220
Heavy rain from Tropical Storm Irene resulted in flash flooding in Carrabasset Valley.
Flash Flood, Franklin
- When
- August 28, 2:30 PM EST to 9:00 PM EST
- Where
- Franklin County, Kingfield to 1.24 mi NE of Kingfield
- Cause
- Heavy Rain / Tropical System
- Property damage
- $83,000
- Reported by
- Emergency Manager
- Coordinates
- 44.950, -70.150
Heavy rain from Tropical Storm Irene resulted in flash flooding in Kingfield.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344438, 344381, 344392, 344409, 344417, 344418, 344421, 344436, 344425, 344429.